Winter Weather, Northern Virginia Blue Ridge
- When
- December 1, 12:00 AM EST to 12:00 PM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Public
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
A layer of cold air caused rain to freeze on surfaces over the Blue Ridge Mountains. Ice accumulation was between one and two tenths of an inch.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A layer of cold air caused rain to freeze on surfaces over the Blue Ridge Mountains. Ice accumulation was between one and two tenths of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 30, 9:03 PM EST, 2 hours 57 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
903 PM EST Sat Nov 30 2019
.SYNOPSIS...
Low pressure moving into the Upper Midwest through
tonight will re-develop over southeastern Virginia Sunday. The
low will intensify as it moves northeastward toward New England
Sunday night into Monday, then slowly departs into the Canadian
Maritimes Tuesday. Another area of low pressure will develop
east of North Carolina and likely move well out to sea Wednesday
into Thursday, followed by high pressure building to the south
to close out the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Cloudy conditions continue this evening with radar showing
light rain over parts of central Virginia and southern Maryland.
Precipitation will continue to move into our area overnight as
frontal boundaries move east. These boundaries are associated
to a vertically stacked low pressure that is spiraling through
the Upper Midwest. This low will move east, with secondary
surface low development expected to take place over southeastern
Virginia by daybreak Sunday.
Warm air advection which has led to cloud cover will result in
precipitation gradually developing/expanding northeastward from
the central Appalachians and Tennessee/Ohio Valley overnight.
Dew point temperatures have dropped notably this afternoon in
the I-70 corridor, with dry air advection at a few thousand feet
above ground level. This will likely result in wet-bulb
temperatures near freezing at the onset of precipitation near
the Mason-Dixon line, in addition to western areas of Maryland
and portions of interior West Virginia. As such, have expanded
the Winter Weather Advisories for freezing rain eastward along
the Pennsylvania border tonight.
Patchy freezing rain is also possible for elevations at or
above 1000 feet further south into Virginia, but with lower
certainty on coverage have opted to not expand the advisory this
far south just yet (though have included the northern Virginia
Blue Ridge where elevations are highest). The WRF-ARW and WRF-
ARW2 are the most aggressive with the south/east extent of FZRA
tonight into Sunday, but may have initialized a bit too cool and
are outliers compared to the rest of the near term guidance.
For the remainder of the area, plain rain is expected, though
it may not begin in earnest until closer to daybreak Sunday.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Southeast flow will lead to gradual warming Sunday, with
precipitation expected to change to all rain even in the higher
elevations and near the Pennsylvania border by around midday.
Moderately heavy rain is possible at times before ending from
west to east as the secondary surface low takes over and begins
to pull away by mid to late afternoon.
Cold air advection will ensue by Sunday evening as the upper
low approaches, with rain likely changing to snow showers
shortly after dark over the highest ridges along the Allegheny
Front. Snow levels will drop through the night, with wet
snowflakes possibly mixing in across northern Maryland and
portions of the central and northern Shenandoah Valley by
daybreak (isolated to scattered coverage east of the mountains
under the approaching upper low).
The column will continue to cool on Monday, with snow showers
becoming likely by late afternoon and early evening all the way
to the metros as the upper low moves overhead. Boundary-layer
temperatures will likely be above freezing, thus accumulations
should be light (less than one inch) and confined to elevated
or grassy surfaces, but there is some instability in the lower
levels as well as ~30 MPH of wind in the mixed layer which could
result in reduced visibility in any briefly heavier snow
showers. Model guidance begins to get a little fuzzy on
specifics at this time range but should get a clearer picture
over the next 24 hours as the storm system draws near.
Any precipitation is expected to come to an end by mid to late
evening as the upper low pulls away and the column dries, with
even upslope areas likely seeing drying conditions by early
Tuesday.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The large upper level low will continue to pivot into the Canadian
Maritimes, allowing a longwave trough to dip southeast out of the
Great Lakes region. This will allow a weak shortwave to move through
our region late Tuesday into Wednesday. While there won't be much in
terms of low-level moisture to work with, cannot fully rule out any
precipitation, (especially for the climatologically favored higher
terrain regions along the Allegheny Front) as upsloping may help
serve as a lifting mechanism. Otherwise, much of Wednesday looks to
remain dry but cloudy at this time as any appreciable surface
reflection/cyclogenesis occurs offshore well southeast of the
area Wednesday into Thursday.
High pressure persists through the end of the work-week as a zonal
flow aloft ensues. Temperatures remain just below average for early
December, with lows near freezing and highs generally a few degrees
on either side of 50.
Next chance at any measurable precipitation looks to occur over the
weekend as a developing low tracks just south of the CWA.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
VFR at most terminals continue this evening (except CHO). CIGs
fall through MVFR into IFR by late overnight. LLWS is possible
Sunday morning, but most of the strongest winds will be above 2
kft AGL. IFR/LIFR likely Sunday with low CIGs and periods of
mod/hvy rain. Sub-freezing layer may result in icing above about
1000 feet. WSW LLJ of 40-50+ kts centers mainly above 4-5 kft
AGL Sunday. Light/variable surface wind through this evening
becomes SE 5-10 kts Sunday beneath low-level temperature
inversion.
CIGs/VSBYs improve by late Sunday aft/early Sunday eve, then NW
winds kick in with gusts to 20-25 kts likely through Monday.
Brief sub-VFR possible in scattered rain/snow shower activity
Monday.
Mainly VFR Tue-Thu in NW/W flow.
&&
.MARINE...
Light/variable winds through this evening, then gradually
increasing out of the southeast ahead of approaching low
pressure late tonight into Sunday. with 20-25 kt gusts expected
Sunday morning through early afternoon over most waters (except
middle/upper tidal Potomac River). Winds turn NE then NW by
Sunday night as a secondary surface low develops over
southeastern Virginia and pulls northeastward. Winds likely
increase again by late Sunday night out of the northwest and
remain gusty through Monday night as low pressure slowly pulls
away. Small Craft Advisories will likely need to be extended
during this time to account for this.
Winds likely subside by late Tuesday and remain light through
Wednesday as high pressure builds to the south.
&&
.TIDES/COASTAL FLOODING...
Water levels have shot up in the last 12 hours, and are now around
1.5 feet above astronomical normals. The majority of forecast
guidance not capturing this increase. Latest SNAP-ex seems to have
initialized the best, with CBOFS coming in as next best (although
perhaps for the wrong reason). Nonetheless, have utilized a
composite of these two for the current forecast cycle.
Given this strategy, minor inundation (just above the threshold)
likely at Piney Point, Annapolis, Baltimore City and Bowley Bar.
Advisories have been issued accordingly. If CBOFS taken verbatim,
forecast may still be a bit too low along Anne Arundel/Baltimore
shoreline (and may be a pinch too high along the St Mary's Potomac
shoreline).
The PM tide cycle is the higher of the two astronomical cycles.
Consequently, we may be in the same situation tomorrow
afternoon/evening with light east/southeast flow. Winds will become
northwest Sunday night-Monday morning, which should assist in
evacuating the estuary.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until noon EST Sunday for MDZ501-502.
Winter Weather Advisory until noon EST Sunday for MDZ003-004.
Winter Weather Advisory from 1 AM to noon EST Sunday for
MDZ005-006-507.
Coastal Flood Advisory until 11 PM EST this evening for MDZ014.
Coastal Flood Advisory until 1 AM EST Sunday for MDZ011.
VA...Winter Weather Advisory until noon EST Sunday for VAZ507.
WV...Winter Weather Advisory until noon EST Sunday for WVZ501-503-
504.
Winter Weather Advisory until noon EST Sunday for WVZ051.
MARINE...Small Craft Advisory from 6 AM to 2 PM EST Sunday for
ANZ530>533-538>542.
Small Craft Advisory from 6 AM to 6 PM EST Sunday for ANZ534-
537-543.
&&
SYNOPSIS...DHOF
NEAR TERM...IMR/DHOF
SHORT TERM...DHOF
LONG TERM...MSS
AVIATION...MSS/IMR/DHOF
MARINE...MSS/DHOF
TIDES/COASTAL FLOODING...HTSHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1217 PM EST Sat Nov 30 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011730- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1217 PM EST Sat Nov 30 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011730- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1217 PM EST Sat Nov 30 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect for tonight across northern Maryland, Mineral, Morgan and western Grant Counties in eastern West Virginia, and the northern Virginia Blue Ridge. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Weather Advisory is in effect until Noon Sunday across northern Maryland, Mineral, Morgan and western Grant Counties in eastern West Virginia, and the northern Virginia Blue Ridge. A second round of precipitation is likely Sunday night through Monday. Several inches of snow accumulation are likely over the Potomac Highlands during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please forward any reports of icing to the National Weather Service. HTS
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868707, 868770.